Missouri, 2005

Damaging Winds in Missouri, November 27, 2005

November 27, 2005 · NWS LSX · 2 events in 1 county or zone

Amateur radio spotters reported large tree limbs down in De Soto and across Route V south of town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Amateur radio spotters reported large tree limbs down in De Soto and across Route V south of town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Nov 27, 4:00 PM CST, 6 hours 36 minutes earlier.

Area forecast discussion, Nov 27, 4:00 PM CST, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CST SUN NOV 27 2005

.DISCUSSION...
12Z SHORT-TERM MDLS (TIL WEDNESDAY)...MDLS HV AGAIN SLOWED TIMING OF
UPR LO SYS TO OUR W WRT PASSAGE OF MAIN VORT CNTRS AS WELL AS SFC
CDFNT...WITH THESE FEATURES NOW XPCTD TO BE DLYD BY ABT 2-3HRS FM
PREV FCST.  H500 LO XPCTD TO TRACK FM THE OK PNHDL NEWD INTO WI BY
TUES...MAKING ITS CLOSEST TRACK TO OUR NWRN FA LATE TNGT AND MON
MRNG.  AFT THIS...MORE ZONAL PTRN TO TAKE HOLD...ALBEIT BRIEFLY...
BUT H500 LO TRACKING INTO CANADA...ALG WITH A FAST MOVG S/WV FM THE
NERN PAC...WL EVENTUALLY HELP COAX A POLAR VORTEX SWD INTO SCNTRL
CANADA AND WL PLAY A BIG ROLE IN THE EXTDD PD ON STEERING OF OTR
SYS.  AT THE SFC...GFS HAD THE BEST INIT OVR NAM/NGM.  LO WL TRACK
TO OUR NW TNGT/ERY MON WITH CDFNT PUSHING THRU BTWN 07Z-17Z FM W TO
E ACRS THE FA.  CYC CURV AT LLVLS TO THEN BE A PERSISTENT FEATURE
THRU MIDDAY TUES BFR FADING AS HI PRES RDG MOVS OVHD LATE TUES NGT.
CDFNT WITH SFC WAVE APPCHS ON WED.  SOME MDL TIMING DIFFS WITH THE
MID WEEK SYS...WITH THE NAM FASTER AND FURTHER S THAN THE GFS.  NAM
SLY BIAS IS KNOWN AS WELL AS TENDENCY TO TRACK SYS FASTER OUT THIS
FAR.  PREFER SLOWER...MORE NLY GFS SOLN.

FOR TNGT...VIGOROUS UPR LO ALREADY GENERATING BGNGS OF SQUALL LN IN
NWRN AR...WITH DISCRETE SUPERCELLS IN SERN KS/NERN OK...BUT THESE
ARE XPCTD TO QUICKLY FILL IN.  SOME SCT TSRA IS PSBL THRU MID EVNG
ACRS OTR AREAS FM STG WAA...BUT MUCH OF THE PCPN WL BE CONFINED TO
ALG/JUST AHD OF LLVL FNT.  STG SHEAR...MECH MIXING FM SYS...AS WELL
DYNAMICAL LIFTING WL CREATE POTNL FOR SVR STMS...ESP WIND DAMAGE.
FNT SHD PUSH THRU THE WRN TWO THIRDS OF THE FA BY THE END OF THE
PD...ALTHO CAA BHND FNT IS RATHER MEAGER AS SFC WNDS ONLY TURN TO
THE SW BHND IT...SO FAVORED WRMR MOS...ESP IN THE ERN SXNS.

FOR MONDAY...LO PULLS AWAY...WITH LEFTOVER LIFT CONFINED TO THE FAR
ERN SXNS ERY IN THE MRNG...AND IN THE FAR NWRN CORNER FOR MUCH OF
THE DAY...AND THIS IS WHERE REMNANT PCPN SHD BE.  THE LWR PRTNS OF
THE AMS WL COOL DOWN ENUF BY AFTN FOR SN IN THE NWRN CORNER OF THE
FA...BUT PCPN WL BE LGT...AND NO ACCUM XPCTD.  OTRW...TEMPS WL BE
STEADY DURG THE MRNG...AND THEN SLOLY FALL THEREAFTER.

FOR TUESDAY...SIGFNT CAA CLDNSS WL OVRSPRD THE FA MON NGT AND TUES
AND WITH CYC CURV PERSISTING...AND HV ADDED CHC OF FLURRIES.  MOS
BLEND USED FOR MON NGT MIN TEMPS AND COOLER MOS FAVORED FOR TUES
MAXES.

FOR WEDNESDAY...AGAIN LIKE SLOWER AND MORE NLY GFS...AND THIS SHD KP
DRY CONDS FOR ONE MORE DAY.  CD AIR WL BE SLOW TO RECEDE...AND
RESULT IN SML MIXING HGTS...WITH BLO NORMAL TEMPS THIS PD.

FOR THE EXTDD PD (WED NGT - SUN)...MED RNG MDLS IN DECENT AGRMT ON
MAIN FEATURES...CONSIDERING ITS LATE NOV.  POLAR VORTEX BGNS PD OVR
SCNTRL CANADA...AND BCMS MAIN PLAYER ERY IN THE PD AS STG S/WV FM NE
PAC UNDERCUTS IT WED NGT/ERY THURS AND MOVS INTO FA.  THIS WL BE
ACCOMPANIED BY A SFC WAVE AND CDFNT.  MDLS HV COME TO A CONSENSUS
THAT SFC WAVE TRACK APPEARS IT WL BE ACRS NRN MO INTO CNTRL IL.  SYS
WL BE FAST MOVG AND XPCT ONLY SML AREA OF PCPN ARND LO...ESP TO ITS
N...WHICH WL LEAVE MUCH OF OUR FA IN A LOW POP SITN.  P-TYPE APPEARS
TO PT TWDS MIXED RA/SN ERY...BCMG ALL SN...BUT QPF FOR OUR AREA
XPCTD TO BE QUITE LIGHT SO NOT LOOKING AT ACCUM SN ATTM.  AFT S/WV
AND CDFNT MOV THRU...SFC HI PRES WL THEN SLOLY BLD IN AS POLAR VORT
MOVS DPR INTO GRTLKS RGN PLACING THE MID MS VLY ON THE BACKSIDE.
XPCTD RESULT WL BE CHC FLURRIES IN THE NERN SXNS WITH SLOLY RECEDING
REMNANT CLDS.  HDG INTO SAT/SUN...SOLNS DIVERGE...BUT PREFERRED SOLN
OVERALL IS BLEND OF ECMWF AND 12Z GFS...BUT IT IS A LOW CONFIDENCE
ONE...WITH ANOTR SFC LO XPCTD TO TRACK S OF MO AND IF THIS PANS OUT
SHD SPREAD AN AREA OF WAA PCPN TO THE N OF IT ACRS SRN MO.  HV
INTRODUCED SLGT CHCS FOR MIXED PCPN INTO THIS AREA FOR NXT WKND.
WITH CDFNT MOVG THRU ERY IN THE PD AND DOMINANCE OF HI PRES
BYND...TEMPS XPCTD TO BE BLO NORMAL DURG THIS PD.

&&

.PRELIMINARY POINT TEMPS/POPS...
ST LOUIS        51  54  33  37 /  90  10  10  10
QUINCY          47  48  29  33 /  90  30  30  10
COLUMBIA        44  45  27  35 / 100  10  10  10
JEFFERSON CITY  44  46  28  35 / 100  10  10  10
SALEM           54  57  33  37 / 100  50  10  10
FARMINGTON      51  55  30  36 /  90  10  10  10

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

TES
Hazardous weather outlook, Nov 27, 4:04 PM CST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
404 PM CST SUN NOV 27 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-281200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
404 PM CST SUN NOV 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO AFFECT THE AREA TONIGHT.

A DEEPENING LOW PRESSURE SYSTEM AND ACCOMPANYING COLD FRONT WILL MOVE
INTO THE MISSISSIPPI VALLEY REGION TONIGHT...RESULTING IN
THUNDERSTORMS AND A FAVORABLE ENVIRONMENT FOR SEVERE WEATHER.  THERE
IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF CENTRAL
AND SOUTHEAST MISSOURI...WHILE A SLIGHT RISK OF SEVERE THUNDERSTORMS
EXISTS ACROSS THE REMAINDER OF EASTERN MISSOURI AND WESTERN ILLINOIS.

A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE REGION TONIGHT
ACCOMPANIED BY DAMAGING WINDS.  ISOLATED TORNADOES ARE POSSIBLE AS
WELL...ESPECIALLY ACROSS THE SOUTHERN HALF OF MISSOURI.

DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY SOUTHWEST WINDS OF 25 TO 35 MPH ARE EXPECTED ON MONDAY AS A
STRONG LOW PRESSURE SYSTEM TRACKS THROUGH THE UPPER MISSISSIPPI
VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT.

GLASS

In the hours before

Local storm report, Nov 27, 9:35 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
935 PM CST SUN NOV 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     4 NE CENTERVILLE        37.48N 90.91W
11/27/2005                   REYNOLDS           MO   LAW ENFORCEMENT

            LARGE TREE LIMBS DOWN ON ROUTE 21 BETWEEN CENTERVILLE AND
            LESTERVILLE.

&&

FG

The radar

The St Louis radar (KLSX), 62 km away, was scanning. The volume nearest the first event began at 04:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
November 27, 10:36 PM CST
Where
Jefferson County, De Soto
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
38.150, -90.567

Thunderstorm Wind, Jefferson

When
November 27, 10:48 PM CST
Where
Jefferson County, 3 mi S of De Soto
Measured
55 kt (63 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
38.100, -90.567

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2005Every state in 2005This day in weather historyWarnings in Missouri, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481337, 5481338.